Thunderstorm Wind, Rockcastle
- When
- August 9, 11:15 AM EST
- Where
- Rockcastle County, Climax
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.470, -84.230
Trees were blown down near Climax.
Severe thunderstorms blew down trees and caused flash flooding across portions of Rockcastle, Pulaski, Jackson, Laurel, and Floyd counties on August 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Severe thunderstorms blew down trees and caused flash flooding across portions of Rockcastle, Pulaski, Jackson, Laurel, and Floyd counties on August 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 9:47 AM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1047 AM EDT THU AUG 9 2012 .UPDATE... ISSUED AT 1045 AM EDT THU AUG 9 2012 SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE SWRN COUNTIES OF OUR CWFA. CURRENTLY ONLY ISOLATED BUT SOME OF THEM COULD BECOME QUITE STRONG. CURRENT POPS ARE GOOD AND WITH THE CLOUD CLVER THE TEMPS ARE GOOD AS WELL. HAVE UPDATED GRIDS WITH LATEST ESTF DAT UPLOAD BUT ZONES ARE IN GOOD SHAPE. ONE FEATURE TO WATCH IS A STRONG OUTFLOW FROM THE MCS IN OHIO THAT IS PUSHING THRU OUR NERN COUNTIES. THIS FEATURE MAY SPARK ADDITIONAL STORMS WITH THE DAY TIME HEATING. UPDATE ISSUED AT 757 AM EDT THU AUG 9 2012 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. THE ONLY CHANGE WAS TO INCREASE THE CLOUDS FOR TODAY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 254 AM EDT THU AUG 9 2012 THE MODELS ARE IN GOOD GENERAL AGREEMENT SHOWING A SHORT WAVE MOVING TOWARD THE AREA FROM THE NORTHWEST TODAY. THE SHORT WAVE WILL PUSH A COLD FRONT TOWARDS THE AREA. THE INITIAL SHORT WAVE WILL BE A WEAK ONE AND BEFORE THE FRONT CAN MOVE INTO THE AREA...A STRONG SHORT WAVE ASSOCIATED WITH THE UPPER LOW DROPPING DOWN ACROSS WISCONSIN TONIGHT WILL PRODUCE A WAVE ON THE FRONT AND KEPT IT NORTH OF THE AREA AND KEEP THE FRONT FROM ACTUALLY MOVING ACROSS THE AREA UNTIL FRIDAY DURING THE DAY. THE MOST IMPORTANT FORECAST ISSUE FOR TODAY IS THE SEVERE WEATHER POTENTIAL. SPC HAS PUT MOST OF EASTERN KENTUCKY IN A SLIGHT RISK (15 PERCENT) FOR SEVERE THUNDERSTORMS TODAY. THE NAM BUFR SOUNDING FOR THIS AFTERNOON IS SHOWING VERY UNSTABLE AIR OVER THE AREA WITH LIFTED INDEX VALUES OF -8 AND TOTAL TOTALS OF 53 OVER THE AREA AT 4 PM. THE POTENTIAL ENERGY...AS MEASURED BY THE CAPE...IS AROUND 2000. THERE IS SOME DECENT TURNING OF THE WINDS FROM 5-20K FT WHICH WILL BE CONDUCIVE FOR LARGE HAIL FORMATION. THE FREEZING LEVEL IS ALSO A BIT LOWER THAN IT WAS THE LAST COUPLE OF WEEKS. AT 2 PM...THE NAM BUFR IS SHOWING SOME DRY AIR ALOFT WHICH WOULD BE CONDUCIVE FOR STRONG WIND GUSTS...HOWEVER BY 4 PM...SOME MID LEVEL MOISTURE WILL BE MOVING INTO THE AREA. THE SINGLE MISSING ELEMENT IS THE FORCING WHICH IS NEEDED TO INITIATE THE CONVECTION. DUE TO THE WEAK FORCING...HAVE ONLY FORECAST SCATTERED ACTIVITY THIS AFTERNOON AND THEN UPPED THINGS TO LIKELY THIS EVENING AS THE FRONT GETS CLOSER TO THE AREA. A COMBINATION OF THE STORM MOTION OF 10-15 MPH AND PRECIPITABLE WATER VALUES OF 1.25 TO 1.5 INCHES THIS AFTERNOON SHOULD HELP LIMIT ANY HEAVY PRECIPITATION AMOUNTS. THE ONLY FLASH FLOODING POTENTIAL SHOULD BE LIMITED ONLY TO A RARE CASE WHERE STORMS TRAIN ACROSS THE SAME AREA. ON FRIDAY THE PRECIPITABLE WATER INCREASES...HOWEVER THE STORM MOTION ALSO PICKS UP TO 20-30 MPH. TEMPERATURES WERE ONLY TWEAKED A LITTLE TO BETTER REFLECT MODEL TRENDS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 323 AM EDT THU AUG 9 2012 THE MODELS REMAIN IN GOOD AGREEMENT WITH A PROGRESSIVE TREND TO THE EXITING UPPER LEVEL LOW THROUGH THE FIRST PART OF THE WEEKEND...WITH SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO ENDING IN THE EVENING ACROSS EASTERN KENTUCKY. MUCH MORE COMFORTABLE AIR WILL ARRIVE BEHIND THIS SYSTEM...WITH SATURDAY HIGHS PEAKING IN THE MIDDLE TO UPPER 70S WITH DEW POINTS DOWN INTO THE LOWER AND MIDDLE 50S. GENERALLY DRY WEATHER WILL HOLD ON THROUGH THE MIDDLE OF NEXT WEEK...WITH SLOWLY MODIFYING TEMPERATURES...REACHING SLIGHTLY ABOVE NORMAL VALUES BY WEDNESDAY. ONE POTENTIAL FLY IN THE OINTMENT WILL BE A PASSING SHORT WAVE TROUGH FROM MONDAY NIGHT THROUGH TUESDAY. THE ECMWF HAD BEEN MUCH WEAKER AND DECISIVELY DRY WITH THIS FEATURE...WHILE THE GFS HAS BEEN PLAYING THIS UP IN MORE RECENT RUNS. THE LATEST 00Z ECMWF HAS COME IN A BIT MORE LIKE THE GFS...SO SOME LOW CHANCE POPS MAY BE NEEDED IF THIS TREND HOLDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 757 AM EDT THU AUG 9 2012 FOG WILL BE BURNING OFF BETWEEN 8 AND 9 AM THIS MORNING. SOME OF THE RIVER VALLEYS HAD SOME VLIFR FOG THIS MORNING HOWEVER ONLY LONDON HAD SOME MVFR. THE REST OF THE TAF STATIONS WERE MVFR. EXPECTING SOME SCATTERED THUNDERSTORMS TO FORM THIS AFTERNOON...HOWEVER F CONFIDENCE IN THE LOCATIONS AND TIMING OF STORMS IS LOW. WILL HAVE A BETTER IDEA THIS AFTERNOON TO SEE WHERE THE CONVECTION WILL FORM. IF THUNDERSTORMS DO FORM...CIGS SHOULD STAY VFR...HOWEVER SOME TEMPO IFR VSBY WILL BE POSSIBLE NEAR THE STRONGEST STORMS. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE TODAY NEAR THE STRONGEST STORMS. EXPECT WIDESPREAD RAIN TO START AFTER 6Z. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...JJ LONG TERM....GEOGERIAN AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 431 AM EDT THU AUG 9 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 431 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE AND PRODUCE QUARTER SIZED HAIL AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY AND THEN WILL BE ENDING FRIDAY EVENING FROM NORTHWEST TO SOUTHEAST AS THE FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON AND EVENING TO THE NATIONAL WEATHER SERVICE IN JACKSON. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1213 PM EDT THU AUG 9 2012 KYZ084-091700- MCCREARY- 1213 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 100 PM EDT THURSDAY AFTERNOON... SOUTHERN MCCREARY. AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON... OR 7 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND 1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 1255 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1214 PM EDT THU AUG 9 2012 KYZ084-085-091715- MCCREARY-WHITLEY- 1214 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115 PM EDT THURSDAY AFTERNOON... SOUTHERN MCCREARY AND SOUTHWESTERN WHITLEY. AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON... OR 8 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND 1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 100 PM EDT...ZION HILL AROUND 115 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. BECKER
The Jackson,KY radar (KJKL), 82 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Trees were blown down near Climax.
Three trees were blown down.
Trees were blown down and across the road on Leaf Lane.
A tree was blown down on Hwy 89S in the Indian Creek area.
Fariston Rd and Hicks Lane were flooded with water rising into an abandon house on Hicks Lane.
Standing water 2 to 3 feet deep surrounded a vehicle on a railroad underpass on Bullock Rd.
A tree was blown down on Route 1428.
A tree was blown down on the west side of Prestonsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394435, 394432, 394431, 394437, 394428, 394430, 394433, 394434.